Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 157, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 17, 2025, 2:16 AM CDT for Lyon County, Wabaunsee County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2025, 2:16 AM CDT (07:16 UTC)
- Expired
- Jul 17, 2025, 2:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lyon County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 33 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3649 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:42 AM CDT, 1 hour 34 minutes earlier. Its key messages:
- Thunderstorms likely through the overnight. The strongest storms may be capable of producing damaging wind around 60 mph.
- Very heavy rainfall may lead to isolated flooding tonight.
- Hot and humid, with heat indicies around 105 this weekend into next week.
Area forecast discussion, Jul 17, 12:42 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1242 AM CDT Thu Jul 17 2025 .KEY MESSAGES... - Thunderstorms likely through the overnight. The strongest storms may be capable of producing damaging wind around 60 mph. - Very heavy rainfall may lead to isolated flooding tonight. - Hot and humid, with heat indicies around 105 this weekend into next week. && .DISCUSSION... Issued at 208 PM CDT Wed Jul 16 2025 Southerly warm, moist flow is leading to a rather uncomfortable day with heat indicies from 100 to 106 already this afternoon. The early morning complex of storms has pushed an effective front down to around Highway 24. This boundary will be the focus for thunderstorms through the rest of the day. Current analysis has over 3,000 J/Kg of ML CAPE and lapse rates steepening along the boundary. CAMs have been performing rather poorly with this setup, but it is worth noting that all of them have at least some isolated storms developing in the 5pm to 7pm timeframe along the boundary. With no discernible forcing or upper-level support, any storms that do form late this afternoon or early evening would likely pulse up quickly and collapse just as fast. Brief strong wind gusts and small hail would be possible in these pulse type storms. During the evening/overnight a low-level jet should kick in and have a favorable orientation to the boundary to sustain storms. CAMs show widely scattered storms forming along the front/boundary. A few strong to marginally severe storms may develop with ample CAPE and 30 knots of shear, at least near the boundary. If training storms develop, very heavy rainfall and flooding could become a concern with rainfall rates around two inches an hour. Models are coming into better agreement with the front moving through our area Thursday. This would lead to a much cooler day with highs in the 70s and 80s depending on cloud cover. Temperatures warm back up for the weekend with strong southerly flow returning. Heat indices will likely surpass 100 during the afternoon this weekend through next week. In fact, there is a growing signal that we are in for a prolonged heat wave next week. With westerly flow aloft and ample low-level moisture in place, chances for showers and thunderstorms will remain in the forecast through the weekend, but at this time, nothing more than scattered coverage is favored. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1242 AM CDT Thu Jul 17 2025 Showers and thunderstorms becoming more widespread over the past half hour so feel confident enough to go with prevailing SHRA with some TSRA. More intense storms could easily bring visibilities to IFR with some gusts possible, though these are looking more isolated. Limiting ceilings should also spread south though may be interrupted by the convection. Have enough certainty to mention some IFR cigs as the rain ends. Will likely only get to MVFR ceiling heights today with some potential for lower cigs and visbys after 04Z. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Jones AVIATION...Poage
Hazardous weather outlook, Jul 16, 2:08 PM CDT, 12 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 208 PM CDT Wed Jul 16 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-171915- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 208 PM CDT Wed Jul 16 2025 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe storms this evening and overnight. Damaging wind would be the main threat in the strongest storms. Additionally, very heavy rainfall may lead to localized flooding. Heat indicies around 105 degrees are likely along and south of I-70 this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indicies around 105 degrees are likely this weekend into next week. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Jul 16, 11:59 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
1159 PM CDT Wed Jul 16 2025
KSZ008-170530-
Republic-
1159 PM CDT Wed Jul 16 2025
...STRONG THUNDERSTORMS WILL IMPACT REPUBLIC COUNTY THROUGH 1230 AM
CDT...
At 1158 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Scandia, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations impacted include...
Belleville, Scandia, Courtland, Cuba, Norway, Republic, Munden,
Narka, and Agenda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 9737 3966 9737 3965 9768 3966 9793
4000 9793
TIME...MOT...LOC 0458Z 280DEG 17KT 3985 9779
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FlanaganSpecial weather statement, Jul 17, 1:51 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
151 AM CDT Thu Jul 17 2025
KSZ022-023-038-170730-
Wabaunsee-Pottawatomie-Riley-
151 AM CDT Thu Jul 17 2025
...STRONG THUNDERSTORMS WILL IMPACT EASTERN RILEY...NORTHERN
WABAUNSEE AND SOUTHEASTERN POTTAWATOMIE COUNTIES THROUGH 230 AM
CDT...
At 150 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Louisville, moving east at 20 mph.
HAZARD...Strong wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wamego, Westmoreland, St. Marys, St. George, Belvue, Emmett, and
Louisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3913 9604 3912 9603 3911 9603 3911 9647
3940 9647 3940 9603
TIME...MOT...LOC 0650Z 280DEG 17KT 3930 9634
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
FlanaganSpecial weather statement, Jul 17, 2:06 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
206 AM CDT Thu Jul 17 2025
KSZ037-038-054-170730-
Wabaunsee-Lyon-Morris-
206 AM CDT Thu Jul 17 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MORRIS...
SOUTHWESTERN WABAUNSEE AND NORTHWESTERN LYON COUNTIES THROUGH 230 AM
CDT...
At 206 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles southeast of Alta Vista, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations impacted include...
Alta Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3872 9653 3889 9649 3889 9616 3870 9622
TIME...MOT...LOC 0706Z 279DEG 17KT 3880 9637
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FlanaganLocal storm report, Jul 17, 2:12 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
212 AM CDT Thu Jul 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 AM Tstm Wnd Gst Alma 39.01N 96.29W
07/17/2025 E50 MPH Wabaunsee KS Public
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:59 PM CDT | Special Weather Statement | TOP | Republic | 31 min |
| Jul 17, 1:51 AM CDT | Special Weather Statement | TOP | Pottawatomie | 39 min |
| Jul 17, 2:06 AM CDT | Special Weather Statement | TOP | Wabaunsee | 24 min |
| Jul 17, 2:12 AM CDT | Areal Flood Advisory | TOP | Jefferson | 88 min |
| Jul 17, 2:24 AM CDT | Special Weather Statement | TOP | Lyon | 51 min |
| Jul 17, 2:29 AM CDT | Special Weather Statement | TOP | Shawnee | 46 min |
| Jul 17, 2:37 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Jefferson, Lyon, Osage, Shawnee, Wabaunsee | 38 min |
| Jul 17, 3:04 AM CDT | Special Weather Statement | TOP | Douglas | 41 min |
| Jul 17, 3:10 AM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Osage, Shawnee | 30 min |
| Jul 17, 3:13 AM CDT | Special Weather Statement | TOP | Franklin, Osage | 32 min |
| Jul 17, 3:40 AM CDT | Flash Flood Warning | TOP | Jefferson | 3 hr |
| Jul 17, 3:40 AM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 3 hr |
| Jul 17, 3:54 AM CDT | Special Weather Statement | TOP | Franklin | 21 min |
| Jul 17, 3:56 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 19 min |
| Jul 17, 4:09 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 36 min |
| Jul 17, 7:01 AM CDT | Areal Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 111 min |
| Jul 17, 7:02 AM CDT | Areal Flood Warning | TOP | Jefferson | 111 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.